advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

Our son, who has Type 1 diabetes, has been experiencing sporadic high and lows. With close monitoring (6 times a day) we are keeping on top of them, but what we are curious about is whether there is any long term effects by him peaking to 16 or 18 mmol [288 to 324 mg/dl, Ed] for a short period of time (less than 2 hours) or a low of under 4 mmol [72 mg/dl, Ed], again for a short period of time. It had been mentioned that some "intellectual impairment" can occur at the lows, and of course there are the long term (heart, circulation, kidney, etc.) complications associated with the highs.

Answer:

I often tell my patients that it's nothing short of remarkable that we can control diabetes at all with the tools at our disposal. We give the wrong stuff into the wrong place in the wrong dose at the wrong time -- and it still works. Anybody with diabetes will have some higher and some lower sugars. The skill is to minimise these and there are so many other variables (especially marked changes in activity) that you are searching for a Holy Grail. Speak to your diabetes team if your son's sugars are swinging wildly up and down because this often indicates too high an insulin dose.

KJR

Original posting 29 Jan 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.